Nevada, 2009High Wind and Strong Wind in Nevada, March 26, 2009
March 26, 2009 · NWS VEF · 4 events in 4 counties and zones
A cold front brought locally high winds to southern Nevada and northwest Arizona.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought locally high winds to southern Nevada and northwest Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 26, 3:25 AM PST, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 26, 3:25 AM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 AM PDT THU MAR 26 2009
.SYNOPSIS...STRONG NORTH WINDS WILL DEVELOP ACROSS MUCH OF THE AREA
TODAY AS A COLD LOW PRESSURE SYSTEM PUSHES DOWN THROUGH UTAH AND
THE FOUR CORNERS REGION. WINDS WILL DIMINISH FRIDAY AND SATURDAY
BEFORE ANOTHER SYSTEM COMES THROUGH ON SUNDAY AND BRINGS ANOTHER
ROUND OF GUSTY WINDS.
&&
.SHORT TERM...RECENT SATELLITE IMAGERY SHOWED THE CENTER OF THE
UPPER LOW DROPPING INTO NORTHERN UTAH AND SOUTHWEST WYOMING THIS
MORNING. TERRAIN ENHANCED NORTHWEST WINDS WERE BEGINNING TO RESPOND
AT A FEW SITES ACROSS CENTRAL NYE AND LINCOLN COUNTIES WITH RECORDED
GUSTS OVER 40 MPH. THE LATEST GFS/NAM/ECMWF SOLUTIONS ARE ALL IN
GOOD AGREEMENT WITH DETAILS OVER THE AREA THROUGH SATURDAY AND
SUPPORT THE INHERITED FORECAST TRENDS. FORECAST THERMAL GRADIENTS AT
700 MB AND BELOW INDICATE THE COLD FRONT WILL PUSH THROUGH SOUTHERN
NEVADA BETWEEN 18Z AND 21Z TODAY FOLLOWED BY STRONG SUBSIDENCE AND
DEEP NORTHERLY FLOW ON THE BACK SIDE OF THE UPPER LOW AS IT
APPROACHES THE FOUR CORNERS. IT DOES NOT LOOK LIKE THE COLD FRONT
WILL BRING AN IMMEDIATE STRONG PUNCH OF NORTH WINDS LIKE SOME DO.
INSTEAD...RAPID STRENGTHENING OF THE SURFACE PRESSURE GRADIENT
COMBINED WITH THE SUBSIDENCE AND STRONG WINDS ALOFT WILL LEAD TO A
PROGRESSIVE INCREASE IN SPEEDS THROUGH THE DAY FOLLOWED BY A GRADUAL
DECREASE THIS EVENING AND OVERNIGHT. THE VALID TIMES OF WIND
ADVISORIES LOOK GOOD OVERALL. DECREASING NORTHERLY FLOW FRIDAY
FOLLOWED BY A WEAK SHORTWAVE RIDGE SATURDAY WILL ALLOW FOR
TEMPERATURES TO REBOUND SEVERAL DEGREES EARLY IN THE WEEKEND. THE
PATTERN REMAINS PROGRESSIVE WITH THE NEXT SHORTWAVE TROUGH DROPPING
INTO THE GREAT BASIN SATURDAY NIGHT.
.LONG TERM...MODELS CONTINUE TO ADVERTISE A NORTHWEST FLOW ALOFT
ACROSS THE AREA THROUGH THE MIDDLE PORTION OF NEXT WEEK AS AN UPPER
RIDGE SITS OFF THE COAST OF CALIFORNIA AND AN UPPER TROUGH REMAINS
OVER THE PLAINS/MISSISSIPPI RIVER VALLEY. A SYSTEM WILL DIVE
SOUTHEAST FROM THE PAC NW ON SUNDAY DRIVING A COLD FRONT ACROSS THE
AREA. THERE CONTINUES TO BE DIFFERENCES WITH THE MODELS WITH THIS
SYSTEM AS THE 00Z ECMWF/GEM WERE SLOWER AND FURTHER EAST WITH IT
WHILE THE 00Z DGEX/OPERATIONAL GFS WERE FURTHER WEST AND FASTER.
WENT WITH A BLEND OF THE TWO SCENARIOS WHICH WOULD RESULT IN AN
INCREASE IN GUSTY NORTH WINDS BEHIND THE FRONT SUNDAY AFTERNOON AND
EVENING. OUTSIDE OF SOME CLOUDS THIS FEATURE SHOULD PASS THROUGH
DRY. TEMPS WILL DROP ABOUT 3-6 DEGREES BEHIND THE FRONT FOR
MONDAY...THEN REBOUND ON TUESDAY AS HEIGHTS RISE. ALL THE MODELS
CONTINUE TO HINT AT ANOTHER SYSTEM DIVING SOUTH IN THE UPPER FLOW IN
THE MIDDLE TO LATER PART OF THE WEEK BUT DIFFER ON THE TIMING OF IT.
THE DGEX/OPERATIONAL GFS AND SOME OF THE GFS ENSEMBLES DIVE A SYSTEM
DOWN ON WEDNESDAY WHILE THE ECMWF AND GEM WAIT UNTIL FRIDAY. FOR
NOW...NO REAL CLEAR SIGNS AS TO WHICH IS A WINNER SO HAVE BASICALLY
TAKEN A BLEND OF THE TWO SCENARIOS.
&&
.AVIATION...FOR MCCARRAN...GUSTY NORTHWEST TO NORTH WINDS ARE
EXPECTED IN THE WAKE OF A COLD FRONT THIS MORNING THROUGH TONIGHT.
SUSTAINED WINDS AS HIGH AS 25 KTS WITH GUSTS AS HIGH AS 35 KTS
EXPECTED. A MAINLY CLEAR SKY IS EXPECTED. DUE TO THE STRONG MID AND
UPPER LEVEL WINDS BEHIND THE FRONT MECHANICAL TURBULENCE ALOFT IS
POSSIBLE FROM LATE THIS MORNING INTO TONIGHT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTHWEST TO NORTH WINDS ARE EXPECTED ACROSS THE
AREA THROUGH TONIGHT IN THE WAKE OF A COLD FRONT THAT MOVES ACROSS
THE REGION THIS MORNING. GUSTS AS HIGH AS 30-40 KTS ARE FORECAST
BEHIND THE FRONT ESPECIALLY IN FAVORED NORTH-SOUTH VALLEYS. SCT-BKN
CLOUDS AS LOW AS 4K-8K FEET CAN BE EXPECTED IN LINCOLN AND NORTHERN
MOHAVE COUNTIES THIS MORNING ALONG WITH A FEW RAIN AND SNOW SHOWERS.
VSBY MAY DROP BELOW 3 MILES IN THE HEAVIEST SHOWERS. DUE TO THE
STRONG MID AND UPPER LEVEL WINDS BEHIND THE FRONT MECHANICAL
TURBULENCE ALOFT IS POSSIBLE FROM LATE THIS MORNING INTO TONIGHT.
&&
.FIRE WEATHER...CRITICAL FIRE CONDITIONS ARE EXPECTED TODAY FOR
SOUTHERN MOHAVE COUNTY AND THE COLORADO RIVER VALLEY. NORTH WINDS
GUSTING 40 TO 50 MPH WILL COMBINE WITH RELATIVE HUMIDITY VALUES LESS
THAN 15 PERCENT THIS AFTERNOON THROUGH THIS EVENING. A RED FLAG
WARNING IS IN EFFECT FOR THESE AREAS FROM NOON UNTIL 8 PM THIS
EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR
NVZ016>022.
RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
NVZ466.
WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM PDT THIS EVENING
FOR NVZ014-015.
AZ...WIND ADVISORY FROM NOON TODAY TO 10 PM MST THIS EVENING FOR
AZZ001>003-036.
RED FLAG WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
AZZ101-102.
CA...WIND ADVISORY FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR
CAZ524>527.
WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM PDT THIS EVENING
FOR CAZ520.
&&
ADAIR/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 26, 4:47 AM PST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 AM PDT THU MAR 26 2009
AZZ001-CAZ519>526-NVZ014>020-022-270700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
547 AM PDT THU MAR 26 2009 /547 AM MST THU MAR 26 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTH WINDS WILL PROGRESSIVELY DEVELOP ACROSS MUCH OF THE
REGION TODAY BEHIND A POWERFUL STORM DIVING DOWN THROUGH UTAH AND
THE FOUR CORNERS REGION. SUSTAINED NORTH WINDS GUSTING BETWEEN 40
AND 50 MPH WILL CREATE STRONG CROSS WINDS FOR DRIVERS ON EAST-
WEST ORIENTED ROADS ALONG WITH POSSIBLE AREAS OF BLOWING DUST.
WIND ADVISORIES HAVE BEEN ISSUED FOR MOST OF THE REGION. SEE THE
LATEST WEATHER MESSAGE /WWUS75 RNONPWVEF/ FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND SPEEDS WILL GRADUALLY ABATE FRIDAY. THE PROGRESSIVE SPRING
WEATHER PATTERN WILL REMAIN IN PLACE ALLOWING ADDITIONAL STORMS TO
BRING GUSTY WINDS TO THE REGION SUNDAY THROUGH EARLY MONDAY AND
POSSIBLY AGAIN WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.
AZZ002-003-036-CAZ527-NVZ021-270700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
547 AM PDT THU MAR 26 2009 /547 AM MST THU MAR 26 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTH WINDS WILL DEVELOP DOWN THE COLORADO RIVER VALLEY AND
ACROSS SOUTHERN MOHAVE COUNTY LATE THIS MORNING THROUGH THIS
EVENING. WINDS GUSTING BETWEEN 40 MPH AND 50 MPH WILL CREATE
HAZARDOUS BOATING CONDITIONS ON AREA LAKES. A WIND ADVISORY IS IN
EFFECT FROM NOON UNTIL 10 PM THIS EVENING. IN ADDITION...LOW
RELATIVE HUMIDITY VALUES AND VERY DRY FUELS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FROM NOON
UNTIL 8 PM THIS EVENING. WINDS WILL DECREASE SOMEWHAT TONIGHT BUT
GUSTS AROUND 30 MPH WILL PERSIST ALONG THE COLORADO RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BREEZY CONDITIONS WILL CONTINUE FRIDAY FOLLOWED BY GENERALLY LIGHT
WINDS SATURDAY. THE PROGRESSIVE SPRING WEATHER PATTERN WILL
REMAIN IN PLACE ALLOWING ADDITIONAL STORMS TO BRING GUSTY WINDS TO
THE REGION SUNDAY THROUGH MONDAY AND POSSIBLY AGAIN WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.
JA
In the hours before
Local storm report, Mar 26, 5:01 AM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
601 AM PDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM NON-TSTM WND GST DESERT NWR RAWS 36.58N 115.14W
03/26/2009 M65.00 MPH CLARK NV MESONET
A 65 MPH WIND GUST WAS REPORTED AT THE DESERT NWR RAWS
SITE AT AN ELEVATION OF 7120 FEET. GUSTS OF 61 MPH OR
GREATER WERE RECORDED EACH HOUR SINCE 330 AM TODAY.
&&
STACHELSKIHigh Wind, Sheep Range
- When
- March 26, 6:30 AM PST
- Where
- Sheep Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.929, -114.945 (the zone’s center; the record gives no point)
This gust occurred 6 miles SSE of Hayford Peak.
Strong Wind, Las Vegas Valley
- When
- March 26, 8:15 AM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Strong winds snapped a cable on a window-washing platform on a high-rise hotel in Las Vegas, slamming the platform into the side of the hotel at the 15th floor. Several windows were broken, and two workers suffered minor injuries.
High Wind, Lincoln County Except the Sheep Range
- When
- March 26, 9:41 AM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
This gust occurred 12 miles SW of Elgin.
High Wind, Western Clark/Southern Nye
- When
- March 26, 9:57 AM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 6 miles WNW of Pahrump.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, March 26 to 27, 20091 death · 13 events
- Blizzard in Texas, March 26 to 28, 2009$800,000 · 19 events
- Tornadoes and Damaging Winds in Alabama, March 26, 2009$156,000 · EF1 · 14 events
- Hail and Damaging Winds in Louisiana, March 26, 2009$382,000 · 1.75 in hail · 16 events
- Blizzard in Oklahoma, March 26 to 28, 2009$450,000 · 3 events
- Tornado and Damaging Winds in Alabama, March 26, 2009$107,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, March 26, 2009$139,000 · EF0 · 17 events
- Hail and Damaging Winds in Texas, March 26, 2009$120,000 · 1.75 in hail · 10 events
- Damaging Winds in Alabama, March 26, 2009$135,000 · 60 kt wind · 2 events
- High Wind in Arizona, March 26, 2009$100,000 · 53 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, March 26, 2009$40,000 · 1.75 in hail · 14 events
- Strong Wind in Arizona, March 26, 2009$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156463, 156464, 156466, 156467.